Texas, 2019

Flash Flood and Hail in Texas, June 23, 2019

June 23, 2019 · NWS OUN · 7 events in 3 counties and zones

Several rounds of thunderstorms associated with a cold front produced reports of wind, hail, and flooding on the 23rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Several rounds of thunderstorms associated with a cold front produced reports of wind, hail, and flooding on the 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 23, 11:45 AM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Jun 23, 11:45 AM CST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1245 PM CDT Sun Jun 23 2019

.DISCUSSION...
The 18Z aviation discussion follows....

&&

.AVIATION...
At midday, a surface front was somewhat obscured by outflow from
thunderstorms. The primary surface boundary extended from near
KADH to KLAW to southwest of F05, and was moving slowly
southeast. This boundary is expected to fill in with strong/severe
TSRA by 21Z, then shift more quickly to the southeast into the
evening. After 00Z, surface winds will generally become very light
and highly variable in direction. As a somewhat cooler airmass
settles into the southern Plains early Monday, winds will become
more uniformly northerly, but should remain relatively light. A
few low (MVFR-level) clouds will be possible Monday morning from
about KSPS to KPNC and east.

CmS
&&

.PREV DISCUSSION... /issued 500 AM CDT Sun Jun 23 2019/

DISCUSSION...

AVIATION...
Thunderstorms will exist over northern Oklahoma this morning
spreading southward through the day. By afternoon most
thunderstorms will be along a weak surface front south of
I-40. Very large hail is possible over southern Oklahoma this
afternoon.Gusty south to southwest winds are expected outside of
thunderstorms.

PREV DISCUSSION... /issued 323 AM CDT Sun Jun 23 2019/

DISCUSSION...
Main focus was on Today and tonight.

Showers and thunderstorms will continue to move across portions of
the area this morning with the highest chances across northern
Oklahoma. Some of the storms could be strong to severe with hail
and strong wind gusts. Locally heavy rain and flooding will also
be a concern this morning.

Additional storm development is expected this afternoon and
evening near a front and/or outflow boundaries into the warm
sector. This activity will also have some upper level support with
a shortwave expected to move into and across the central/southern
Plains today and tonight. There is still some uncertainty with how
things will evolve later today due to the potential effects from
this morning's convection. Some severe storms seem possible again
this afternoon and evening with the potential for discrete storms
initially but transitioning into one or more complexes that move
across the area. Very large hail and strong winds will be possible
with the initial activity with damaging winds becoming an
increasing concern late this afternoon/evening. Heavy rain and
flooding is also a concern today so will continue with the Flood
Watch. Did extend in time portions of northern OK in the watch.
The heavy rain could end before or around 6Z but will not change
the end time of the Flood Watch from 12Z for now.

Showers/storms could be possible again on Tuesday across portions
of the fa. Some of these storms could become strong to severe with
large hail and strong winds. Models show upper ridge trying to
build into the region this week which would begin to limit rain
chances. However, depending on the strength and position of the
ridge, there could be enough moisture in the area that sfc heating
could lead to some storms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  85  62  85  64 / 100  20  10   0
Hobart OK         88  62  88  65 /  60  20   0   0
Wichita Falls TX  91  67  87  67 /  70  50  10  10
Gage OK           80  55  86  62 /  20  20   0   0
Ponca City OK     81  62  84  63 / 100  20   0   0
Durant OK         88  68  86  68 /  60  80  20  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Monday morning for OKZ031-032-039>048-
     050>052.

TX...Flood Watch through Monday morning for TXZ090.

&&

11/23/23
Hazardous weather outlook, Jun 23, 11:00 AM CST, 3 hours 12 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
1200 PM CDT Sun Jun 23 2019

OKZ004>048-050>052-TXZ083>090-241130-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1200 PM CDT Sun Jun 23 2019

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
Thunderstorms will continue to progress slowly south and east
across southern Oklahoma and western north Texas this afternoon
and this evening. Intensification is expected this afternoon.
There is an Enhanced Risk for severe storms across locations
south of Seymour and Wichita Falls in Texas, and south of Waurika,
Davis, and Coalgate in Oklahoma. A Slight Risk extends farther
north to include Wichita Falls, Duncan, Pauls Valley, and Ada.

Damaging wind gusts of 70 mph and hail slightly larger than
golfballs will be possible, primarily in the Enhanced Risk area.
There is also a low risk for tornadoes in the Enhanced Risk area
late this afternoon and early evening.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
the risk areas should prepare for severe weather operations into
this evening.

.Heavy Rain and Flooding...
Heavy rain will be possible mainly across southeast Oklahoma
through this evening. Avoid areas that normally flood.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
There are low chances for storms across portions of southern
Oklahoma and north Texas Monday, with severe weather unlikely.

Thunderstorms will also be possible Tuesday. There is a Marginal
Risk for severe storms across northern and western Oklahoma for
large hail and strong winds.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jun 23, 12:43 PM CST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
143 PM CDT Sun Jun 23 2019

OKZ027-039-231915-
Grady OK-Stephens OK-
143 PM CDT Sun Jun 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Grady and northern
Stephens Counties Until 215 PM CDT...

AT 142 PM CDT, strong thunderstorms were along a line extending from
6 miles south of Bradley to 6 miles southwest of Marlow, moving east
at 15 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
Duncan, Marlow, Bray, Central High and Cox City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Storm intensity is increasing and severe weather may develop rapidly.
Stay alert and listen for warnings.

&&

LAT...LON 3454 9807 3459 9814 3483 9776 3482 9767
      3455 9767
TIME...MOT...LOC 1842Z 269DEG 14KT 3479 9772 3459 9806

Mahale
Special weather statement, Jun 23, 1:20 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
220 PM CDT Sun Jun 23 2019

OKZ044-TXZ086-090-231945-
Cotton OK-Clay TX-Wichita TX-
220 PM CDT Sun Jun 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR southern Cotton...northwestern
Clay and northeastern Wichita Counties Until 245 PM CDT...

AT 218 PM CDT, strong thunderstorms were along a line extending from
3 miles southwest of Randlett to 3 miles south of Burkburnett to 3
miles northeast of Sheppard AFB, moving east at 30 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
Northern Wichita Falls, Burkburnett, Temple, Petrolia, Byers, Dean,
Randlett, Sheppard AFB, Taylor, Charlie and Cashion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3434 9826 3415 9816 3401 9811 3394 9846
      3401 9863 3420 9854
TIME...MOT...LOC 1918Z 249DEG 25KT 3414 9850 3403 9856 3400 9845

Mahale
Special weather statement, Jun 23, 1:46 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
246 PM CDT Sun Jun 23 2019

TXZ086-232015-
Wichita TX-
246 PM CDT Sun Jun 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Wichita County Until
315 PM CDT...

AT 244 PM CDT, a strong thunderstorm was located over northwestern
Wichita Falls, moving northeast at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
Wichita Falls, Sheppard AFB, Pleasant Valley and Cashion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3390 9863 3395 9865 3407 9846 3407 9845
      3409 9844 3408 9842 3391 9842
TIME...MOT...LOC 1944Z 241DEG 16KT 3395 9858

Mahale
Special weather statement, Jun 23, 1:51 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
251 PM CDT Sun Jun 23 2019

TXZ088-232015-
Baylor TX-
251 PM CDT Sun Jun 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR southern Baylor County Until 315
PM CDT...

AT 250 PM CDT, strong thunderstorms were along a line extending from
7 miles east of Seymour to 3 miles south of Millers Creek Reservoir,
moving east at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

These storms will remain over mainly rural areas of southern Baylor
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3340 9947 3357 9923 3362 9897 3340 9907
TIME...MOT...LOC 1950Z 247DEG 16KT 3355 9914 3335 9941

Mahale
Special weather statement, Jun 23, 2:01 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
301 PM CDT Sun Jun 23 2019

OKZ039-040-232030-
Stephens OK-Garvin OK-
301 PM CDT Sun Jun 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Stephens and western
Garvin Counties Until 330 PM CDT...

AT 259 PM CDT, strong thunderstorms were along a line extending from
3 miles south of Maysville to 7 miles south of Bray, moving east at
30 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Duncan, Pauls Valley, Maysville, Elmore City, Velma, Paoli, Foster,
Antioch, Pernell and Whitebead.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3450 9794 3468 9769 3468 9767 3470 9767
      3486 9747 3486 9708 3485 9706 3451 9756
      3442 9767
TIME...MOT...LOC 1959Z 271DEG 28KT 3477 9742 3453 9781

Mahale
Special weather statement, Jun 23, 2:03 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
303 PM CDT Sun Jun 23 2019

OKZ031-032-042-232030-
Pontotoc OK-Hughes OK-Seminole OK-
303 PM CDT Sun Jun 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Pontotoc...Hughes
and southeastern Seminole Counties Until 330 PM CDT...

AT 301 PM CDT, strong thunderstorms were along a line extending from
near Wewoka to near Sasakwa to near Francis, moving northeast at 35
MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3529 9612 3518 9605 3486 9632 3479 9669
      3503 9654 3529 9647
TIME...MOT...LOC 2001Z 236DEG 32KT 3516 9645 3496 9648 3487 9658

Mahale

The radar

The Altus AFB radar (KFDR), 63 km away, was scanning. The volume nearest the first event began at 20:14 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Wichita

When
June 23, 2:12 PM CST
Where
Wichita County, 1.38 mi S of (Sps)sheppard Afb
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.970, -98.490

Thunderstorm Wind, Wichita

When
June 23, 2:27 PM CST
Where
Wichita County, 1.34 mi WSW of (Sps)sheppard Afb
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
33.980, -98.510

Hail, Wichita

When
June 23, 2:50 PM CST
Where
Wichita County, 1.38 mi S of Wichita Falls
Measured
1 in hail
Reported by
Public
Coordinates
33.890, -98.490

Quarter size hail southside of Wichita Falls. Time from radar.

Hail, Baylor

When
June 23, 3:31 PM CST
Where
Baylor County, 1.15 mi W of Mabelle
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
33.670, -99.150

Hail, Archer

When
June 23, 4:00 PM CST
Where
Archer County, 3.26 mi NNW of Archer City
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.630, -98.660

Hail, Baylor

When
June 23, 4:23 PM CST
Where
Baylor County, 6.91 mi N of Westover
Measured
1.25 in hail
Reported by
Public
Coordinates
33.600, -99.010

Flash Flood, Archer

When
June 23, 6:25 PM CST to 9:25 PM CST
Where
Archer County, 7.49 mi SSW of Archer City to 8.69 mi SSW of Archer City
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.490, -98.680

An estimated 8 inches of water flowing over the road on state Highway 79 near Anarene.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840393, 840394, 840397, 840398, 840400, 840401, 840404.